The primary active ingredient in marijuana is tetrahydrocannabinol or THC. It takes about 1.5 grams of marijuana per pound of body weight to be fatal. Therefore, death from ingested marijuana is not common. However, pets ingesting marijuana become incoordination and begin stumbling. Most become quite lethargic. Some may experience hallucinations. The danger with marijuana is that vomiting is common, and if the pet is profoundly lethargic and begins vomiting, aspiration of the vomitus into the lungs can lead to severe breathing problems and even death. Treatment of marijuana exposure usually involves the induction of vomiting to remove any residual THC and, depending on the severity of the signs, some pets require hospitalization with intravenous fluids. The vast majority of pets exposed to marijuana fully recover within 24 hours. Medication.
Never give any medication, prescription or over-the-counter, without approval from your veterinarian. There are several medications available for people that can help animals but you must be careful to give the correct medicine at the proper dose. Some common medications that can have serious effects on animals if not used correctly include: pseudoephedrine, aspirin, acetaminophen, ibuprofen, Imodium, diphenhydramine, diazepam, Percodan and Claritan. If your pet has ingested an unprescribed medication, contact your veterinarian or local veterinary emergency facility. Give the name of the medication, how many and what dose your pet received, what time the ingestion could have occurred, as well as pet information such as breed, age and any health problems he/she may have. You may receive instructions for what to do at home or what to watch for. In some situations, emergency examination and treatment are crucial. Metaldehyde.
Metaldehyde poisoning results from the ingestion of products containing the active ingredient metaldehyde. This is a common ingredient used in molluscicides, which are products used to kill snails and slugs. Slug and snail baits generally contain three percent metaldehyde and products are formulated as blue or green colored pellets, powder, liquid or granules. The use of molluscicides increases the risk of exposure for pets, and a metaldehyde dosage of 190 to 240 milligrams per kilogram of body weight is lethal for 50 percent of cats. Metaldehyde toxicity causes rapid onset of neurological symptoms that begin 1 to 4 hours after exposure. Repeated seizures can cause a very high body temperature, which can lead to complications that are fatal. Affected pets usually require hospitalization for 24 to 72 hours after metaldehyde ingestion. Metronidazole.
Metronidazole (Flagyl®) is a commonly used and very effective antibiotic. Unfortunately, as with all drugs, toxicity and adverse effects can occur. However, toxicity from metronidazole is uncommon and is generally associated with prolonged use (many weeks) or high doses of the drug. Animals with underlying liver disease are more prone to metronidazole toxicity. Toxic levels of metronidazole affect the brain and equilibrium. Symptoms include: not eating, vomiting, staggering or difficulty walking, involuntary and constant eye movements (nystagmus), lethargy and seizures. There is no home care for metronidazole toxicity. If you suspect that metronidazole is responsible for illness in your pet, consult your veterinarian. Mushrooms.
Mushroom poisoning occurs as a result of ingesting toxic mushrooms and most commonly associated with curious kittens. Not all mushrooms are poisonous, but each type of poisonous mushroom can cause different signs of illness. Poisonous mushrooms are classified into four main categories, based on the clinical signs they cause, or into seven categories, based on the toxins they contain. The onset of clinical signs may occur anywhere from minutes to hours following ingestion. Signs may include: vomiting, diarrhea, abdominal pain, lethargy, jaundice (yellow skin color), seizures, coma and/or excess salivation. There is no adequate home care for poisonous mushroom ingestion. If you suspect that your cat has eaten a dangerous mushroom, contact your veterinarian immediately.Mycotoxins.
Mycotoxins are toxic substances secreted by molds and are commonly ingested when cats raid the trash. Ingestion of certain moldy foods can result in signs of illness, primary whole body tremors. If left untreated, the tremors worsen and can progress to seizures. The cat's body temperature increases and heat-related complications can occur. The most commonly implicated moldy foods are dairy products and pasta but any mold may develop the specific toxins. Cats that do not receive treatment may not survive. Naproxen.
Naproxen is a popular and effective over-the-counter medication available to treat pain and inflammation in people. For cats, naproxen can easily exceed toxic levels. The most common cause of naproxen toxicity is a well-meaning owner who tries to alleviate pain in his cat by giving the medication without knowing the toxic dose. The initial toxic effect is bleeding stomach ulcers. In addition to ulcers, increasing doses of naproxen eventually leads to kidney failure and, if left untreated, can be fatal. Nicotine.
Nicotine is found in a variety of sources, primarily cigarettes, cigars, tobacco, nicotine gum and nicotine patches. The toxic level of nicotine in cats is 5 milligrams of nicotine per pound of body weight. For example, one cigarette contains 15 to 25 milligrams of nicotine, and nicotine patches contain between 8 to 114 milligrams of nicotine. A 10-pound cat would only need to eat 2 to 4 cigarettes in order to show toxic signs. You should note that even after smoking, tobacco retains a significant amount of nicotine residue. Signs of nicotine toxicity generally develop soon after ingestion and include vomiting, drooling, excitement, tremors, low heart rate or seizures. When large amounts are consumed, the effects can be life-threatening, but even small amounts can induce symptoms. Without treatment, nicotine toxicity can cause paralysis of the breathing muscles and your cat may die from an inability to breathe, sometimes within a few hours. If your pet has ingested nicotine, call your veterinarian.